Alert archive / Missouri / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 203, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 23, 2011, 3:14 PM CDT for Madison County, Missouri. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2011, 3:14 PM CDT (20:14 UTC)
- Expired
- May 23, 2011, 3:30 PM CDT
- In force
- 16 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Madison County, MO
The radar
The Paducah radar (KPAH), 140 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:18 PM CDT | TSTM WND DMG | 2 Wsw Marquand, MO | LARGE TREE ACROSS HIGHWAY M |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:55 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2279 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 2.1
- Supercell composite
- 10.2
The text
As transmitted, in the capitals the NWS used until 2016.
765
WUUS53 KLSX 232014
SVRLSX
MOC123-232045-
/O.NEW.KLSX.SV.W.0203.110523T2014Z-110523T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
314 PM CDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN MADISON COUNTY IN SOUTHEAST MISSOURI...
* UNTIL 345 PM CDT
* AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
WEST OF MARQUAND...OR 10 MILES SOUTH OF FREDERICKTOWN...AND MOVING
NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
JUNCTION CITY...MARQUAND AND MINE LA MOTTE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3732 9043 3764 9037 3764 9014 3755 9013
3732 9014
TIME...MOT...LOC 2015Z 246DEG 39KT 3744 9024
WIND...HAIL 60MPH 1.00IN
$$
GLASS1 follow-up statement
471
WWUS53 KLSX 232030
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT MON MAY 23 2011
MOC123-232040-
/O.CAN.KLSX.SV.W.0203.000000T0000Z-110523T2045Z/
MADISON MO-
330 PM CDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MADISON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM.
LAT...LON 3732 9043 3764 9037 3764 9014 3755 9013
3732 9014
TIME...MOT...LOC 2030Z 246DEG 39KT 3751 9005
$$
GLASSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 7:00 AM CDT, 8 hours 14 minutes earlier.
Area forecast discussion, May 23, 7:00 AM CDT, 8 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 700 AM CDT MON MAY 23 2011 .DISCUSSION... /359 AM CDT MON MAY 23 2011/ LAST NIGHT/S ACTIVITY HAS MOVED OUT OF AREA AS OF 08Z. HOWEVER...MAIN FORECAST ISSUE CONTINUES TO BE THE POTENTIAL FOR SEVERE WEATHER AND SIGNIFICANT RAINFALL THROUGH WEDNESDAY. WILL START OFF DRY THIS MORNING AS ATMOSPHERE RECOVERS FROM LAST NIGHTS ACTIVITY. BUT WITH SYSTEM JUST TO OUR NORTHWEST AND ANOTHER DECENT SHORTWAVE EXPECTED TO SLIDE ACROSS SOUTHERN MO TODAY...SHOWERS AND THUNDERSTORMS TO REFIRE...ESPECIALLY ALONG AND SOUTH OF I-70. TEMPS TO RISE INTO THE LOW 80S AND DEWPTS IN THE 60S...SO WILL SEE CAPES IN EXCESS OF 1500 J/KG...DECENT MID LEVEL LAPSE RATES AND PESKY SHORTWAVE...WITH ANOTHER ROUND OF SEVERE WEATHER POSSIBLE BY THIS AFTERNOON AND INTO THE EVENING HOURS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. BY TONIGHT...FRONTAL BOUNDARY ASSOCIATED WITH SYSTEM TO SLIDE INTO FORECAST AREA AND EVENTUALLY STALL OUT OVERHEAD. THIS EAST-WEST ORIENTED BOUNDARY WILL BE THE FOCUSING MECHANISM FOR SEVERAL MORE ROUNDS OF SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL FOR SEVERE WEATHER EACH DAY AS WELL AS THE THREAT FOR HEAVY RAINFALL. TONIGHT ONGOING ACTIVITY WILL CONGEAL INTO A COMPLEX THAT WILL SLIDE ALONG FRONTAL BOUNDARY...WITH BEST CHANCES OF HEAVY RAIN ACROSS THE OZARKS. FOR NOW WILL JUST UPDATE ESF PRODUCT...STILL NOT CONFIDENT ABOUT ISSUING A FLASH FLOOD WATCH AT THIS TIME. WILL START THE CYCLE ALL OVER AGAIN ON TUESDAY AS ATMOSPHERE RECOVERS FROM PREVIOUS NIGHT/S ACTIVITY...WITH ANOTHER ROUND FIRING UP BY THE AFTERNOON HOURS AND CONTINUES OVERNIGHT. BY WEDNESDAY...MAIN SYSTEM FINALLY PICKS UP SPEED AND BEGINS TO MOVE THROUGH WITH LAST ROUND OF SIGNIFICANT ACTIVITY FOR WEDNESDAY AND WEDNESDAY NIGHT. HOWEVER...WILL STILL SEE SOME LINGERING STORMS ON THURSDAY ON BACKSIDE OF SYSTEM...BEFORE TAPERING OFF BY THURSDAY EVENING. THROUGH THE PERIOD...WILL SEE HIGH TEMPS SLOWLY LOWER EACH DAY WITH HIGHS IN THE MID 60S TO LOW 70S BY THURSDAY. BEYOND THAT NO MAJOR CHANGES TO THE EXTENDED. BYRD && .AVIATION... /700 AM CDT MON MAY 23 2011/ WE MAY SEE A FEW ISOLD TO WIDELY SCT TSRA MOVE DOWN THE I-70 CORRIDOR LATER THIS MORNING...BUT SHOULD SEE COVERAGE INCREASE DRAMATICALLY HEADING INTO THE AFTERNOON AS ALL OF THE PIECES TO THE PUZZLE COME TOGETHER OVER THIS AREA...WITH SFC FRONT SETTLING IN...HEATING OF THE DAY...AND UPPER LEVEL DISTURBANCES ROLLING THRU. DECIDED ON LEAVING TEMPO GROUPS OUT FOR NOW AS LEFTOVER REMNANTS OF THE LO LEVEL JET STORMS STAGGER INTO THE THE AREA WILL BE HARD TO PRECISELY PIN DOWN AND NOT SURE TO WHAT EXTENT COVERAGE WILL BE OVER THE I-70 CORRIDOR AND IF IT WILL BE ENOUGH TO JUSTIFY TEMPO GROUPS AND WHEN. WILL MONITOR THIS CLOSELY AND LIKELY HIT THE TEMPO GROUPS WHEN WE GET CLOSER TO LATE MORNING MIDDAY AND HOPEFULLY GET A BETTER HANDLE ON TIMING. KUIN SHOULD LARGELY MISS OUT ON THE PCPN CHCS. SPECIFICS FOR KSTL...WILL FOREGO TEMPO GROUPS FOR NOW UNTIL WE GET A MORE FIRM TIMING FOR PCPN FOR THE AIRPORT. OTHERWISE COULD LOOSELY JUSTIFY ABOUT 12 HOURS WORTH FOR THIS AFTERNOON AND EVENING WHEN WE FEEL THE BEST COVERAGE WILL BE. OTHERWISE...LOOK FOR LLWS TO CONVERT INTO GUSTY SW SFC WNDS LATER THIS MORNING. TES && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, May 23, 4:22 AM CDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 422 AM CDT MON MAY 23 2011 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-241200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 422 AM CDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME STORMS ARE EXPECTED TO BECOME SEVERE. THE STRONGEST STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS WILL BE LIKELY OVER THE AREA THROUGH WEDNESDAY. THERE IS THE POTENTIAL FOR SEVERAL ROUNDS OF SEVERE THUNDERSTORMS DURING THIS PERIOD. THESE THUNDERSTORMS WILL ALSO PRODUCE WIDESPREAD RAINFALL WHICH MAY BE HEAVY AT TIMES ACROSS THE REGION. THIS MAY CAUSE RISES ON AREA STREAMS...CREEKS AND AREA RIVERS. THERE IS ALSO A CHANCE OF THUNDERSTORMS OVER THE REGION WEDNESDAY NIGHT AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT. BYRD
In the hours before
Special weather statement, May 23, 1:57 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 157 PM CDT MON MAY 23 2011 ILZ060-064-065-231945- BOND IL-FAYETTE IL-MONTGOMERY IL- 157 PM CDT MON MAY 23 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOND...FAYETTE AND SOUTHERN MONTGOMERY COUNTIES UNTIL 245 PM CDT... AT 152 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BOULDER TO SANDOVAL TO IRVINGTON...AND MOVING EAST AT 60 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... NOKOMIS... VANDALIA... WITT... VAN BURENSBURG... SHOBONIER... RAMSEY... BROWNSTOWN... ST. ELMO... WRIGHTS CORNER... PITTSBURG... FILLMORE... COALTON... WENONAH... HAGERSTOWN... SHAFTER... BINGHAM... BAYLE CITY... OHLMAN... AVENA... LOOGOOTEE... THESE STORMS MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BROWNING
Local storm report, May 23, 2:04 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
204 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL MARISSA 38.26N 89.75W
05/23/2011 E0.25 INCH ST. CLAIR IL LAW ENFORCEMENT
PEA SIZE HAIL AND STREET FLOODING DURING THE STORM.
&&
FUCHSLocal storm report, May 23, 2:08 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM HAIL CENTRALIA 38.52N 89.13W
05/23/2011 E0.88 INCH MARION IL AMATEUR RADIO
&&
FUCHSLocal storm report, May 23, 2:13 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
213 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM HAIL REDFORD 37.32N 90.90W
05/23/2011 E1.00 INCH REYNOLDS MO LAW ENFORCEMENT
QUARTER-SIZED HAIL
&&
FUCHSLocal storm report, May 23, 2:32 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
232 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 1 S KELL 38.48N 88.90W
05/23/2011 E0.25 INCH MARION IL TRAINED SPOTTER
&&
KANOFSKYLocal storm report, May 23, 3:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0241 PM TSTM WND DMG GRANITE CITY 38.71N 90.13W
05/23/2011 MADISON IL PUBLIC
ROOF OFF BUILDING AT 23RD AND WASHINGTON AVENUE...
MULTIPLE REPORTS OF UP TO 36-INCH DIAMETER TREES DOWN
THROUGHOUT CITY.
&&
FUCHSThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 7:10 PM CDT | Tornado Warning | LSX | Osage | 20 min |
| May 22, 7:13 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Warren | 47 min |
| May 22, 7:15 PM CDT | Tornado Warning | LSX | Franklin, Gasconade, Montgomery, Osage, Warren | 45 min |
| May 22, 7:24 PM CDT | Tornado Warning | LSX | Lincoln | 51 min |
| May 22, 7:42 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Gasconade, Osage | 48 min |
| May 22, 7:45 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Lincoln, Saint Charles, Warren | 45 min |
| May 22, 7:56 PM CDT | Areal Flood Advisory | LSX | Callaway, Cole, Gasconade, Montgomery, Osage | 6 hr |
| May 22, 8:01 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Saint Charles | 29 min |
| May 22, 8:15 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles, Saint Louis | 45 min |
| May 23, 12:34 AM CDT | River Flood Warning | LSX | Franklin, Saint Charles, Saint Louis, Warren | 66 hr |
| May 23, 2:02 AM CDT | Areal Flood Advisory | LSX | Callaway, Gasconade, Montgomery, Osage | 6 hr |
| May 23, 10:56 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Osage, Washington | 64 min |
| May 23, 11:22 AM CDT | Areal Flood Advisory | LSX | Boone, Callaway, Cole, Moniteau, Osage | 3 hr |
| May 23, 11:41 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Franklin, Gasconade, Jefferson, Saint Charles, Saint Louis and 2 more | 49 min |
| May 23, 11:43 AM CDT | Areal Flood Advisory | LSX | Crawford, Gasconade, Montgomery | 3 hr |
| May 23, 12:04 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Jefferson, Lincoln, Saint Charles, Saint Louis, Warren and 1 more | 41 min |
| May 23, 12:34 PM CDT | Areal Flood Advisory | LSX | Franklin, Lincoln, Saint Charles, Saint Louis, Warren, City of Saint Louis | 3 hr |
| May 23, 12:53 PM CDT | Areal Flood Advisory | LSX | Jefferson | 3 hr |
| May 23, 1:51 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 39 min |
| May 23, 2:30 PM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison | 45 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.